Illinois, 2021

Flash Flood in Illinois, July 16, 2021

July 16, 2021 · NWS PAH · 1 event in 1 county or zone

Significant flash flooding occurred in Perry County. Slow-moving and locally training areas of heavy showers and thunderstorms persisted through the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Significant flash flooding occurred in Perry County. Slow-moving and locally training areas of heavy showers and thunderstorms persisted through the overnight hours. The activity was situated along the leading edge of an outflow boundary, where moderate instability was in place with mixed-layer cape values of 1000 to 1500 j/kg. Plenty of moisture was in place as well, with precipitable water values around 2 inches. A southwest low-level jet overnight reached as high as 30 knots, which maintained a fair degree of moisture and instability transport into the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 4:56 PM CST, 7 hours 59 minutes earlier.

Area forecast discussion, Jul 15, 4:56 PM CST, 7 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
556 PM CDT Thu Jul 15 2021

.UPDATE...
Issued at 555 PM CDT Thu Jul 15 2021

Aviation update.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 145 PM CDT Thu Jul 15 2021

Scattered diurnal popcorn convection is actively bubbling up in
mainly our northern half of the area. The potential for better
organization is definitely to the north, where a little mid level
energy resides, but this will have to be watched closely thru the
early evening hours, as it maintains potential for sneaking into
our northern tier counties (marginal risk zone) til sunset.

Afterwards, the boundary itself sags, if not with the energy, and
pops actually increase overnight with this boundary introduction.
That'll reside in/around the area continuing into tmrw, and with
daytime heating, CAPEs increase enough to warrant another marginal
risk zone in the vicinity of the boundary, at least during the
daytime heating hours.

High pops continue thru the remainder of the forecast with the
boundary's presence. Due to high PW's and increasing low level
winds with integrated water vapor transport peaking mid to late
afternoon Friday, potential for heavy rain increases with time.
Excessive rain outlook now mirrors with a marginal to slight risk
across the area thru Days 2-3.

.LONG TERM...(Sunday through Thursday)
Issued at 145 PM CDT Thu Jul 15 2021

During the extended forecast period, the general pattern will be a
closed low and trough in the northeast and a broad southwest-
northeast oriented ridge centered across Utah and Wyoming.

For the period from Sunday through Tuesday, intermittent minor
shortwaves will rotate along the western edge of the mean trough
axis that will move south of the region by Sunday afternoon. With
the mean 1000 to 500 mb Relative humidity greater than 50%, may not
be able to go non-zero for rain chances at least through Monday, as
the surface boundary lags slightly behind the upper forcing.

Northwest flow and drier weather will dominate from Tuesday through
Wednesday night, as northwest flow and the eastern limb of the
western U.S. ridge builds into the area.

The NBM appeared to bullish with six hourly PoPs across the southern
third of the WFO PAH forecast area in the extended period. Adjusted
down to 75% of the mean NBM PoP value and worked in collaboration
with surrounding NWS offices to reflect this downward trend in rain
chances.  Still have some doubt that rain chances will even exceed
15 percent in some areas along the AR/MO/TN/KY border, but will keep
for now for blending purposes.

&&

.AVIATION...
Issued at 555 PM CDT Thu Jul 15 2021

Widely scattered thunderstorms this evening should focus more
north of a KCGI-KOWB line later tonight into Friday morning. Then
by midday into the afternoon scattered to numerous showers and
storms will be across the rest of the area, including west
KY and the remainder of southeast MO. Mainly VFR, but MVFR to
local IFR with convection. Winds SSW 4-8 kts, but variable and
gusty in and near thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 15, 7:47 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
847 PM CDT Thu Jul 15 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
847 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

There is a chance of thunderstorms overnight. The best chance will
be from southeast Missouri into southern Illinois and southwest
Indiana. Lower chances will exist farther south into west Kentucky.
A few strong storms capable of gusty winds and locally heavy
rainfall cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A marginal risk for severe thunderstorms exists for nearly the
entire area during the day on Friday, with damaging winds the
primary severe weather hazard. More commonplace storm hazards will
be lightning and locally heavy rainfall.

Storm chances continue almost daily through Wednesday, with
lightning and heavy rain the main hazards to expect.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to remain weather alert and monitor the
latest forecasts and updates.

In the hours before

Special weather statement, Jul 15, 9:01 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
1001 PM CDT Thu Jul 15 2021

ILZ081-084-085-160345-
Franklin IL-Jackson IL-Williamson IL-
1001 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...SOUTHEASTERN JACKSON
AND FRANKLIN COUNTIES UNTIL 1045 PM CDT...

At 1000 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Valier to near West Frankfort to near Cobden.
Movement was east at 30 mph.

Winds 30 to 40 mph will be possible with these storms. Winds just
over 40 mph were reported in the Carbondale area.

Locations impacted include...
Marion, Herrin, West Frankfort, Benton, Carterville, Johnston City,
Christopher, Rend Lake Area, and Sesser.

LAT...LON 3812 8871 3782 8871 3762 8885 3760 8908
      3760 8921 3784 8906 3805 8914 3806 8912
      3809 8912 3813 8892
TIME...MOT...LOC 0300Z 254DEG 27KT 3803 8904 3786 8899 3759 8920

08

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
July 16, 12:55 AM CST to 7:00 AM CST
Where
Perry County, Cutler to 0.98 mi NNW of Layfield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.030, -89.570

U.S. Highway 51 was completely under 2 to 3 feet of water north of Du Quoin north of Highway 154. The community of Cutler was cut off by high water. Numerous roads were underwater across the county. Two local viewers of a Carbondale television station reported 4.5 inches of rain in Pinckneyville from this round of early morning storms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968104.